Paracetamol poisoning and its treatment in man
MetadataShow full item record
Paracetamol is the most common drug taken in overdose in the UK. Although it has been used in overdose for about 50 years, there are many aspects of its toxicity and treatment that are not fully understood. In this thesis a series of related studies on paracetamol overdose are reported. The nephrotoxic effects of paracetamol in overdose have long been recognised. To better understand the mechanisms of this effect the effect of acute paracetamol overdose on plasma electrolytes were investigated, both retrospectively and, more intensively, prospectively. The results of these studies showed paracetamol overdose is associated with dose-related hypokalemia, and kaliuresis of short duration (<24h), suggesting a specific renal effect of paracetamol in overdose, perhaps via cyclo-oxygenase inhibition. This effect seems distinct from any nephrotoxic effect of paracetamol. In the third study the possible impact of features at admission, including renal impairment, on outcomes in a large cohort of patients who developed severe liver injury following paracetamol overdose was evaluated retrospectively. The key finding was that plasma creatinine, and gamma glutamyl transpeptidase, at first admission appeared to be useful predictors of poor outcome. The last three studies focus on antidote treatment of paracetamol overdose. Intravenous acetylcysteine (NAC) has been used as treatment of choice for over 30 years in patients who are at risk of hepatotoxicity. There are reports of liver failure and death in patients who have “non-toxic” plasma paracetamol concentrations on the UKL nomogram, and who are therefore not treated. To better understand this, the frequency of liver failure in patients who had low paracetamol was assessed by examining retrospective data from the Scottish Liver Unit over a 12-year period. Similar data was collected in the University of Newcastle upon Tyne by colleagues there. Only a small percentage of patients developed hepatotoxicity when initial paracetamol was low. It was concluded that on a cost-benefit basis the current thresholds for antidote treatment should not be lowered. The final 2 studies examine adverse reactions (ADRs) to NAC, a common clinical problem. The pattern and mechanisms of ADRs in man are not well described or understood. Factors influencing the frequency of adverse effects were studied in a prospective manner. Paracetamol concentration and male gender were protective and family history of allergy was a risk factor for adverse effects in this cohort. In a smaller focussed study the roles of histamine and other biomarkers as underlying pathophysiological mechanisms in ADR occurrence were studied. The severity of ADRs correlated with the extent of histamine release, which was independent of tryptase increase, suggesting a non-mast cell source. The mechanisms by which paracetamol might lessen histamine release require further investigation.